Michigan, 2016

Lake-Effect Snow in Michigan, January 18, 2016

January 18, 2016 · NWS APX · 5 events in 5 counties and zones

Lake effect snow continued on the 18th, with west-northwest winds veering to the north-northwest as a strong upper level disturbance passed. Locally heavy lake effect snow resulted in parts of northern lower Michigan.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Lake effect snow continued on the 18th, with west-northwest winds veering to the north-northwest as a strong upper level disturbance passed. Locally heavy lake effect snow resulted in parts of northern lower Michigan. Eight to twelve inches of snow fell in Suttons Bay, Mancelona, Kalkaska, Gaylord, and Grayling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 18, 2:15 AM EST, 45 minutes earlier.

Area forecast discussion, Jan 18, 2:15 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
215 AM EST MON JAN 18 2016

.NEAR TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 213 AM EST MON JAN 18 2016

IMPACT WEATHER: MORE SIGNIFICANT LAKE SNOWS. WINTER WEATHER
ADVISORIES TO CONTINUE.

SYNOPTIC PATTERN AND OBSERVATIONS:

COLD UPPER LEVEL TROUGHING IN PLACE ACROSS THE GREAT LAKES WITH LAKE
SNOWS CONTINUING TO PUMMEL THE TRADITIONAL SNOWBELTS. WINDS CONTINUE
TO BACK IN RESPONSE TO NEXT INCOMING SHORTWAVE FROM ONTARIO...AND
PERIOD OF MODERATE TO STRONG DEEP LAYER FORCING SEEN WORKING TOWARD
LAKE SUPERIOR. SOMEWHAT OF A DOWNTICK IN THE OVERALL ACTIVITY RIGHT
NOW AS BANDS ARE TRYING TO SETTLE IN AND NRN LOWER MICHIGAN HAS LOST
THE LAKE SUPERIOR CONNECTION. THIS IS NOT TRUE FOR THE MONSTER BAND
OF SNOW SITTING OFFSHORE OF NE LOWER...AS SLIGHT BUBBLE HIGH AND
DRAINAGE FLOW OUT OF ONTARIO HAS SHARPENED UP THE SFC TROUGHING AND
MAKING A GREAT TIE TO LAKE SUPERIOR.

SYNOPTIC PATTERN AND WEATHER EVOLUTION:

UPPER LEVEL LOW PUSHES EAST TODAY WHILE THE SHORTWAVE SWINGS
SOUTHWARD AND BRINGS MODERATE TO STRONG DEEP LAYER -DIV Q INTO
MAINLY EASTERN UPPER THIS MORNING...AND THEN NRN LOWER IN THE
AFTERNOON. LOW LEVEL TROUGHING SHARPENS BACK UP...REESTABLISHING A
LAKE SUPERIOR CONNECTION INTO FAR NRN LOWER LATER THIS AFTERNOON AND
EVENING...WHILE ALSO SERVING UP A NICE AXIS OF FRONTOGENESIS
OVERLAID ON THE SHARPER SFC TROUGH. LOW LEVEL CONVERGENCE IS
MAXIMIZED ACROSS EASTERN UPPER THROUGH THE DAY...WITH HEAVIEST
ACCUMULATIONS EXPECTED THERE. WEAKER CONVERGENCE SNEAKS INTO NRN
LOWER...LIKELY TRYING TO MAINTAIN THE HEAVIER SNOWS AS THEY SWING
SOUTH. SOUNDINGS ALL CONTINUING TO SUGGEST THAT MAX LIFT WILL BE
FOCUSED IN THE DGZ FOR PRETTY MUCH THE ENTIRE LIFETIME OF THE BETTER
LAKE EFFECT SETUP. CONDITIONS QUICKLY BECOME MUCH HARSHER FOR LES
WITH BUBBLE HIGH DEVELOPMENT IN ONTARIO LIKELY SHOWING SNOWS
COMPLETELY OUT OF EASTERN UPPER TROUGH THE NIGHT...ADDING TO THE
DOWNFALL OF THE SNOWS WILL BE MUCH DRIER AIR SETTLING IN OVERNIGHT.
IT'S STILL LIKELY GONNA BE SNOWING...BUT OF A MUCH MUCH LESSER
INTENSITY.

THINKING SNOWFALL WILL BE MUCH GREATER ACROSS EASTERN UPPER TODAY
THAN IN NRN LOWER...RANGING 4-8 INCHES WITH LOCALIZED HIGHER AMOUNTS
(NOT ENOUGH MAYBE). WILL UPGRADE THE ADVISORY IN CHIPPEWA COUNTY TO
A WARNING...WHILE ADDING PRESQUE ISLE TO THE ADVISORY IN NRN LOWER
FOR WHEN THE MONSTER BAND FROM OFFSHORE PUSHED INLAND LATE THIS
AFTERNOON AND EVENING.

&&

.SHORT TERM...(TUESDAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 213 AM EST MON JAN 18 2016

TUESDAY AND WEDNESDAY...THE DEEP 500MB TROUGH WHICH WAS CENTERED
OVER THE GREAT LAKES DURING THE WEEKEND...WILL FINALLY EXIT EAST ON
TUESDAY WHILE HEIGHTS BEGIN TO RECOVER BY MIDWEEK. 850MB TEMPS IN
THIS PATTERN WARM SLIGHTLY FROM AROUND -18C TUESDAY TO AROUND -14C
WEDNESDAY. AT THE SFC...LINGERING CYCLONIC FLOW TUESDAY WILL PUSH
EAST...ALLOWING A LARGE AREA OF HIGH PRESSURE TO BUILD INTO THE
REGION AND BECOME CENTERED OVER THE GREAT LAKES BY MIDWEEK.

OTHERWISE...LAKE PARAMETERS REMAIN SUFFICIENT ENOUGH FOR LAKE SNOWS
OVER ERN UPPER AND NORTHWEST LOWER MICHIGAN INTO EARLY TUESDAY
AFTERNOON. 850MB TEMPS LINGER AROUND -12C TO -16C WITH MODEL
SOUNDINGS SHOWING LOW LVL INVERSION HEIGHTS AROUND 5K FT TUESDAY
MORNING. HOWEVER INVERSION HEIGHTS QUICKLY FALL TO UNDER 2K FT BY
18Z TUESDAY...THE RESULT OF HIGH PRESSURE BUILDING INTO THE AREA.
ALSO...MODEL SOUNDINGS SHOW EXTREMELY DRY AIR PUSHING INTO NRN MI
JUST ABOVE 900MB BTWN 15Z AND 18Z TUESDAY...HINDERING ANY REAL
SIGNIFICANT LAKE SNOW. HOWEVER...POTENTIALLY A BETTER SHOT FOR LAKE
INDUCED SNOW INCREASES AGAIN WEDNESDAY...AS 850MB TEMPS FALL TO
AROUND -16C IN THE BASE OF A DEVELOPING 500MB TROUGH AND INVERSION
HEIGHTS INCREASE TO AROUND 5K FT.

OVERALL ONLY SMALL CHANCES FOR SNOW THRU THE PERIOD...MAINLY FOCUSED
ON WRN LAKES SNOWBELT REGIONS EARLY TUESDAY AND WEDNESDAY. HIGH
TEMPERATURES THROUGH THE PERIOD WILL BE NEARLY SEASONAL IN THE LOWER
20S...AS 850MB TEMPS BOUNCE AROUND BETWEEN -12C AND -16C.

&&

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 213 AM EST MON JAN 18 2016

THURSDAY THROUGH SUNDAY...LESS ACTIVE ACROSS THE GREAT LAKES THROUGH
THE PERIOD...ESPECIALLY WHEN COMPARED TO THE BEGINNING OF THE WEEK.

AT UPPER LVLS...A 500MB TROUGH STRETCHING FROM THE GREAT LAKES TO
THE GULF THURSDAY AND FRIDAY...WILL SHIFT TOWARD THE EAST COAST FOR
THE WEEKEND. 500MB HEIGHTS WILL BEGIN INCREASING OVER THE STATE
SATURDAY...IN RESPONSE TO AN UPPER RIDGE STRENGTHENING OVER THE
PLAINS BEFORE SETTLING INTO THE GREAT LAKES SUNDAY. 850MB TEMPS IN
THIS PATTERN INCREASE FROM -12C THURSDAY TO BETWEEN 0C AND +2C
SUNDAY. AT THE SFC...THE GREAT LAKES WILL BE BETWEEN STORM SYSTEMS
AND INFLUENCED BY A NARROW RIDGE OF HIGH PRESSURE THOUGH MUCH OF THE
FORECAST PERIOD (EXPECT A WEAK BOUNDARY SWEEPING OVER THE REGION
THURSDAY). ONE STORM SYSTEM ORGANIZES OVER THE GULF AND RIDES UP THE
EAST COAST DURING THE WEEKEND...WHILE A SECOND STORM SYSTEM
ORGANIZES OVER THE ROCKIES AND PUSHES INTO THE UPPER MIDWEST AND
CENTRAL PLAINS BY SUNDAY.

SOME LAKE INFLUENCES LINGER OVER THE NRN LAKES THURSDAY AND EARLY
FRIDAY WITH 850MB TEMPS LINGERING AROUND -12C. HOWEVER ANY CHANCES
OF SIGNIFICANT SNOWS WILL BE GREATLY HINDERED BY INVERSIONS UNDER 2K
FT AND CONSTANTLY SHIFTING LOW LVL WINDS.

OVERALL WILL MENTION A SMALL CHANCE OF SNOW THURSDAY...THE COMBINED
EFFORT OF A WEAK CLIPPER AND SOME LAKE INFLUENCES. OTHERWISE THE
NEXT REAL CHANCE OF PCPN WILL BY SUNDAY...AS A NORTHERN PLAINS
SYSTEM PUSHES INTO THE WRN LAKES. TEMPS WILL BE NEARLY SEASONAL IN
THE MID 20S THURSDAY (850MB TEMPS AROUND -16C)...WARMING TO AROUND
FREEZING SATURDAY AND SUNDAY AS 850MB TEMPS WARM TO BETWEEN 0C
AND +2C.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1150 PM EST SUN JAN 17 2016

SOMEWHAT OF A DOWNTICK IN SNOWFALL INTENSITY ATTM...WHILE WINDS
CONTINUE TO BACK AND WE LOSE THE LAKE SUPERIOR CONTRIBUTION TO THE
LES. ALL OF THE BIG ACTION WILL REMAIN IN EASTERN UPPER THROUGH
THIS MORNING...WITH A MONSTER BAND OF SNOW CURRENTLY SITTING JUST
OFFSHORE OF NE LOWER. WILL JUST HAVE SOME TYPICAL 4SM TEMPO 1SM
-SHSN WITH SOME PERIODICALLY GUSTY WIND IN TIGHTER PRESSURE
GRADIENT ACROSS NRN MICHIGAN. SHORTWAVE ALOFT WILL SWING DOWN
ACROSS NRN LOWER THIS EVENING...LIKELY BRINGING THAT MONSTER BAND
INTO APN/PLN...AND A PERIOD OF BETTER SNOWS ACROSS TVC/MBL LATE
THIS EVENING AND OVERNIGHT. CONDITIONS BECOME MUCH MORE HARSH FOR
LESS BEHIND THE TROUGH...WITH LAKE EFFECT SNOW INTENSITY REALLY
FALLING OFF OVERNIGHT.

SNOW RATIOS GREATER THAN 20:1 WITH NEW SNOW ACCUMULATIONS THROUGH
TODAY/THIS EVENING 3-5 INCHES OR SO. SNOWFALL RATE THIS EVENING
FOR PLN/APN 1-2 INCHES PER HOUR.

&&

.MARINE...
ISSUED AT 126 AM EST MON JAN 18 2016

FAIRLY TIGHT PRESSURE GRADIENT WILL HOLD ACROSS MUCH OF LAKES
MICHIGAN AND HURON THROUGH TONIGHT...BRINGING ADVISORY LEVEL
GUSTS. LAKE EFFECT SNOW BANDS WILL ALSO BE COMMON...HEAVY AT
TIMES...ESPECIALLY ACROSS WHITEFISH BAY AND NRN LAKE HURON THROUGH
THIS EVENING. WINDS WEAKEN TUESDAY NIGHT AS HIGH PRESSURE SETTLES
INTO THE REGION...PROVIDING A LOOSE GRADIENT FOR SEVERAL DAYS.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR
     MIZ015>022-025>028-031>033.

     WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR MIZ008.

LH...SMALL CRAFT ADVISORY UNTIL 5 AM EST TUESDAY FOR LHZ345>349.

LM...SMALL CRAFT ADVISORY UNTIL 5 AM EST TUESDAY FOR LMZ323-341-342-
     344>346.

LS...NONE.
&&

NEAR TERM...DICKSON
SHORT TERM...SWR
LONG TERM...SWR
AVIATION...DICKSON
MARINE...DICKSON
Hazardous weather outlook, Jan 17, 4:14 PM EST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
414 PM EST SUN JAN 17 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-182115-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
414 PM EST SUN JAN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

LAKE EFFECT SNOW SHOWERS WILL CONTINUE TONIGHT. SEE ONGOING
WINTER WEATHER ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LAKE EFFECT SNOW SHOWERS WILL CONTINUE INTO MONDAY EVENING...WITH
ADDITIONAL SIGNIFICANT SNOW ACCUMULATIONS FOR THE TYPICAL SNOWBELT
REGIONS. SEE ONGOING WINTER WEATHER ADVISORIES FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS:

ONLINE:   WEATHER.GOV/GAYLORD

FACEBOOK: FACEBOOK.COM/NWSGAYLORD

TWITTER:  TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

MSB

In the hours before

Local storm report, Jan 17, 9:26 PM EST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
926 PM EST SUN JAN 17 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HEAVY SNOW       1 E TRAVERSE CITY       44.75N 85.58W
01/17/2016  M10.0 INCH       GRAND TRAVERSE     MI   PUBLIC

            12HR TOTAL THRU 9 PM.

&&

NWS GAYLORD MI
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Leelanau

When
January 18, 3:00 AM EST to 10:00 PM EST
Where
Leelanau forecast zone
Reported by
Public
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Lake-Effect Snow, Antrim

When
January 18, 3:00 AM EST to 10:00 PM EST
Where
Antrim forecast zone
Reported by
Public
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Lake-Effect Snow, Otsego

When
January 18, 3:00 AM EST to 9:00 PM EST
Where
Otsego forecast zone
Reported by
COOP Observer
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Lake-Effect Snow, Kalkaska

When
January 18, 3:00 AM EST to 10:00 PM EST
Where
Kalkaska forecast zone
Reported by
Public
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Lake-Effect Snow, Crawford

When
January 18, 3:00 AM EST to 9:00 PM EST
Where
Crawford forecast zone
Reported by
Public
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617318, 617320, 617321, 617322, 617323.